Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 14, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at May 21, 2004, 1:14 AM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 1:14 AM EDT (05:14 UTC)
- Expired
- May 21, 2004, 4:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 124 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1163 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 210515 FFWBGM NYC101-210815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 114 AM EDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN STEUBEN COUNTY IN CENTRAL NEW YORK * UNTIL 415 AM EDT * AT 111 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN SOUTHWESTERN STEUBEN COUNTY. THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL CONTINUE TO AFFECT THE AREA THROUGH AT LEAST 2 AM. RADAR ESTIMATES AND RAIN GAUGE REPORTS INDICATE THAT 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN IN THE WARNING AREA SINCE ABOUT MIDNIGHT. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODHULL... WEST CAMERON...TROUPSBURG...JASPER...HARTSVILLE...GREENWOOD... CANISTEO AND CAMERON. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. LAT...LON 4221 7734 4201 7729 4200 7774 4230 7773 $$ MJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 20, 10:09 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 20, 10:09 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1009 PM EDT THU MAY 20 2004 .DISCUSSION... WILL BE BRIEF TONIGHT AS CONVECTION IS ROLLING ACROSS CWA ATTM. CONVECTION FORMED IN WARM UNSTABLE AIR TO THE WEST IN VIEW OF A PREFRONTAL TROF...AND HAS WEAKENED CONSIDERABLY ONCE IT GOT AWAY FROM THE LAKE BOUNDARY TOWARD MORE STABLE AIR OVER NYS. BIGGEST CONCERN IS THUNDERSTORM COMPLEXES FIRING TO WEST. THE FIRST BATCH CROSSED THE LAKES AND ARE ALREADY WEAKENING. HOWEVER THEY HAVE THE POTENTIAL TO BRING SIGNIFICANT RAINFALL TO THE WESTERN SOUTHERN TIER. STRONGER COMPLEXES ARE BUILDING INTO NORTHERN IL/NORTHERN IN. THESE ARE PROGGED BY RUC/MESOETA TO DROP INTO OH VALLEY AND WEAKEN OVERNIGHT. SFC MESOANALYSIS AGREES WITH MODEL PROGS. THERE IS A STRONG INSTABILITY GRADIENT NUDGING TOWARD LAKE ERIE JUDGING BY THETA-E FIELDS. THEREAFTER MORE STABLE AIR IS RIDGING BACK FROM THE EAST THROUGH NY AND NE PA. THIS PATTERN IS NOT CONDUCIVE TO BRINGING THESE COMPLEXES EASTWARD INTO THE BGM CWA. WILL KEEP A CLOSE WATCH BUT FOR NOW DO NOT FEEL A FLASH FLOOD WATCH IS WARRANTED. THE ONGOING PATTERN REQUIRES WE UP THE OVERNIGHT POPS SIGNIFICANTLY. WILL GO LIKELY FOR MOST OF NY ZONES...THEN BACK DOWN TO 40 POPS OVER SOUTH AND EAST ZONES. PADAVONA PREV DISC - AN ACTIVE WEEKEND SHAPING UP FOR CNTRL NY AND NE PA, WITH A MEANDERING LOW LVL BNDRY AND SVRL IMPULSES RIPPLING BY IN THE WRLY FLOW ALOFT, SETTING THE STAGE FOR MULTIPLE MCS EVENTS. AT THIS POINT IT IS NEARLY IMPOSSIBLE TO DETERMINE THE TRACKS AND TIMING OF THESE FEATURES, MUCHLESS THE FNTL PSN AS ORGANIZED CONVECTION CAN HAVE A SIGNIFICANT EFFECT ON ITS PSN AND MVMNT, BUT IT DOES LOOK LIKE A VERY ACTIVE PTRN FOR THE NXT SVRL DAYS. FOR DAYS 1-2, WELL BE LEANING TWDS THE MESOETA, WHICH INDICATES A SLIGHTLY SLOWER FROPA TNGT (AS COMPARED TO THE GFS), A FURTHER NWD PSN OF THE FNT ACRS NRN PA BY TMRW MRNG, AND A FASTER RETURN OF THE WMFNT AND ASSCD MSTR INTO UPSTATE NY LATE FRIDAY AFTN AND EVNG. WE ARE ALSO ANTICIPATING THAT NEARLY THE ENTIRE FCST AREA WILL BE INTO THE WARM SECTOR BY 12Z SATURDAY (ALTHO THE ETA SUGGESTS THAT THIS BNDRY MAY DROP BACK DOWN INTO NRN ZONES LATE IN THE DAY). THERE ARE SOME VERY LGT -SHRA ACRS CNTRL PA WHICH MAY MOVE INTO THE WYOMING VLY LATE THIS AFTN, BUT THEY ARE DIMINISHING IN CVRG AND COULD FALL APART BEFORE GETTING THERE, SO WELL NOWCAST THEM. OTRW FOR TNGT, WILL JUST GO WITH CHC POPS FOR SHRA. WE COULD SEE A STRAY TSTM BUT STABILITY PARAMS ARE NOT VERY IMPRSV, AND NOT MUCH DVLPMNT UPSTREAM THUS FAR, SO WILL PLAY DOWN THIS PSBLTY. THE FNT WILL BE NEAR THE NY/PA BORDER BY 12Z, PSBLY DROPPING A BIT FURTHER SWD ACRS NE PA DURING THE MRNG, BUT IT SHUD REMAIN NEARLY STNRY FURTHER TO THE WEST BEFORE ADVANCING NEWD TMRW AFTN. WILL CARRY CHC POPS FOR SHRA/TSRA LATER TMRW AFTN FOR THE AREA WITH XCPTN OF THE SYR/UCA AREAS AND SRN TUG. A CONTINUTATION OF THE CHC POPS INTO TMRW NGT AS THE WMFNT HEADS NEWD. STABILITY PARAMS SUGGEST POTNL FOR TSTM DVLPMNT WITHIN THE WARM SECTOR FOR SATURDAY. ALTHO LOW LVL FORCING MECHANISMS ARE LACKING WITH MAIN BNDRY WELL TO OUR N (OR SO WE THINK), WE HAD PLENTY OF ACTIVITY IN THE WARM SECTOR LAST WEEK WHEN UPR LVL HGTS WERE ACTUALLY RISING. WITH THE POTNL FOR A ROGUE MCV OR TWO TO MOVE ACRS THE FCST AREA, ALONG WITH TOPOGRAPHICAL FORCING (WHICH WAS QUITE EFFECTIVE IN THE LAST EVENT), AND THE 850 MB THETA-E RDG RIGHT ACRS THE BGM CWA, THINK THE ETA POPS ARE TOO LOW. WILL KEEP CHC POPS (MOST LIKELY 40S) ON SATURDAY FOR SCT TSTMS. WILL BLEND THE MDL GUIDANCE FOR SAT MAXES BUT LEAN HEAVILY TWDS THE MET GUIDANCE, WHICH SHOWS 80S MOST LOCATIONS. LONG TERM... STALLED FRONTAL SYSTEM WILL BE ACROSS CWA DURING THE EARLY PART OF THE EXTENDED WITH A SERIES OF H5 SHORT WAVES MOVING ALONG BOUNDARY. AREA COULD BE IN THE WARM SECTOR SUNDAY/SUNDAY NIGHT BEFORE FROPA ON MONDAY. WILL CONTINUE WITH CHC POPS FOR SHRA/TSRA SATURDAY NIGHT THROUGH MONDAY EVENING. BEHIND COLD FRONT, CANADIAN HIGH PRESSURE WILL BRIEFLY BUILD IN WITH DRY WEATHER EXPECTED TUESDAY/TUESDAY NIGHT. ON WEDNESDAY, LOW PRESSURE OVER THE UPPER GREAT LAKES WILL DEEPEN AS IS TRACKS EASTWARD. WILL GO WITH CHC POPS FROM WEDNESDAY MORNING THROUGH THURSDAY, DUE TO INITIAL SFC WAVE THEN DEEPENING UPPER LEVEL TROF BEHIND SYSTEM. && .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH THE EVENING EXCEPT FOR LOCALIZED MVFR CONDITIONS DUE TO CIGS ACROSS THE CENTRAL SOUTHERN TIER AND SOUTHERN FINGER LAKES REGION (ELM/ITH). OVERNIGHT A COLD FRONT WILL DROP THROUGH THE REGION WITH LOWERING CEILING AHEAD AND BEHIND THE FRONT. AFTER 06Z EXPECT WIDESPREAD MVFR CONDITIONS DUE TO CIGS. CONDITIONS WILL IMPROVE TO VFR CATEGORY AFTER 15Z ON FRIDAY. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE PA...NONE DAYS 1-2: BRADY DAYS 3-7/AVIATION: MUNDSCHENK
Hazardous weather outlook, May 20, 3:45 AM EDT, 21 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 345 AM EDT THU MAY 20 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-200943- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 345 AM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, May 20, 9:02 PM EDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 902 PM EDT THU MAY 20 2004 NYZ015-210200- YATES NY- 902 PM EDT THU MAY 20 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR GENESEO...OR ABOUT 25 MILES NORTHWEST OF VINE VALLEY...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... POTTER AND YATESVILLE AT 945 PM. PENN YAN AND MILO MILLS AT 1000 PM. THIS THUNDERSTORM CONTAINS FREQUENT DANGEROUS CLOUD-TO-GROUND LIGHTNING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. PADAVONA
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 11:49 PM EDT | Flash Flood Warning | BGM | Yates | 116 min |
Nearby
Flash Flood Warnings in New York, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.